What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 13, 1:29 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 13, 1:29 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
229 PM EDT Thu Jul 13 2017
.SYNOPSIS...
A backdoor cold front moves slowly south across Southern New
England today and then south of the region tonight and Friday,
providing a trend toward cooler weather. This frontal boundary
will be accompanied by scattered thunderstorms, some with
torrential downpours and a few storms may also produce strong to
damaging wind gusts. Storms will be most numerous across
western MA into CT and RI. The front moves offshore Friday night
into Saturday, though light showers may linger. Warm but
somewhat drier conditions expected on Sunday. Another frontal
system approaches early next week with the chance for showers
and thunderstorms.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
12 PM Update...
*** Flash Flood Watch & Severe Thunderstorm Watch Until 8 PM ***
Tropical airmass that was over the region yesterday continues to
linger with PWATs near 2 inches and surface dew pts 70-75 in the
warm sector across southwest MA into CT/RI and the south coast
of MA. These dew pts combined with temps already into the MU80S
is yielding SBcapes up to 3000 j/kg across CT with MLcapes up to
1500 j/kg. Thus abundant instability available. 500 mb temps are
around -8C, which is fairly cool given the warmth of the low
level airmass. These temps aloft are yielding mid level lapse
rates around 6C/KM. This combined with modest deep layer shear
of 30-35 kt will be sufficient to sustain deep moist convection
this afternoon.
What's different from yesterday is the presence of this low
level boundary/backdoor cold front. Typically these boundaries
are very shallow and don't yield a tornado threat. However these
backdoor boundaries are more typical here in the spring when
instability is lacking. Given this airmass and magnitude of
instability this shallow boundary has a better chance of getting
stretched in the vertical. This addition given instability and
mid level shear, storms this afternoon may have mid level
rotation. Thus probability of a brief tornado in the warm sector
near this boundary is not zero. However the greater severe
weather threat will be damaging straight line winds and/or wet
microburst given how much water is thru the column.
Predictability of convection is always tricky but thinking we
may be in store for two rounds today, with first round beginning
early this afternoon in response to differential heating along
the boundary where skies go from overcast to mostly sunny.
Favored area for convection would be over western MA into CT and
RI.
Then a second round of storms is likely later this afternoon with
approaching MCV/MCS from NY state. As backdoor boundary slips
southward better instability will be located across CT/RI and
south coast of MA. Thus this will be the favored area for
convection later this afternoon.
As for flash flood threat, PWATs near 2 inches, dew pts 70-75
and 925 mb dew pts up to 19C yield a risk of localized flash
flooding in vicinity of the stronger storms. In addition, the
lack of directional shear aloft may result in some cells
training over the same area, enhancing the risk for localized
flash flooding.
Otherwise, large range of temps today with highs only in the 60s
across northeast MA to 80s to near 90 across southwest MA into
CT/RI and south coast of MA. Very muggy as well in the warm
sector with dew pts 70-75.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Zonal flow continues through tonight. A shortwave approaching
the Great Lakes sharpens as it moves east. This is in response
to building high pressure over the Western USA. Upper jet
supporting the shortwave moves near New England tonight and
moves its right entrance region over us Friday.
At the surface, the cold front moves south of New England while
high pressure builds south from Eastern Canada. This will create
a northeast surface flow and bring less humid air to the
surface. The warmer more unstable air will linger above the
surface, especially over Western MA and CT.
All of this along with the lingering high moisture content of
the air and marginally favorable elevated instability in western
MA and CT suggests continuing potential for showers and a
couple of thunderstorms tonight and Friday.
Temperatures are close to a blend of guidance. Overnight min
temps will be near dew point in the upper 50s north to mid 60s
south. Friday max temps in the upper 60s northeast Mass and
lower 70s south and west.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Scattered showers/thunderstorms and humid conditions Friday
night/Saturday
* Drier and cooler weather late this weekend
* Summer warmth and humidity return early next week along with
the threat for scattered showers and thunderstorms
Overview...
General nearly zonal northern stream flow continues late this
week into early this weekend, then H5 trough digs once again
across the northeast U.S. as long wave ridge builds across the
western Plains states into western Canada. After H5 short wave
moves E on Saturday, will see a brief period of drier conditions
with a W-NW flow aloft moving across. Fast flow continues,
however, as the mid level trough re-establishes early next week,
with weak waves in the steering flow.
Digging H5 short wave moves out of the Great Lakes into NY/PA
region early next week. Models appear to dig long wave trough
around the Appalachians or western NY/PA, and possibly even a
cutoff low somewhere around the eastern Lakes toward the end of
this period. This will keep a somewhat unsettled pattern in
place with the threat for precip and diurnal convection during
the Mon-Wed timeframe.
Details...
Friday night through Saturday night...
00Z GFS appears too dry with high pressure ridge trying to
build S faster than remaining model suite. Low pressure passes S
of New England Fri night into Saturday, bringing E-NE wind flow
and cooler temps. With the associated H5 short wave moving
across in the mainly westerly flow aloft, will see threat for
scattered showers and thunderstorms Fri night into Saturday
along with areas of fog as humidity lingers.
Somewhat drier conditions start to push in later Saturday into
Saturday night. However, lingering humidity may mean another
round of patchy fog during the overnight hours as weak high
pressure moves across the region.
Expect overnight lows to fall to near seasonal levels, mainly
in the upper 50s to mid 60s, with highs Saturday running to
around 5 degrees below seasonal norms, mainly in the mid 70s to
around 80.
Sunday into Sunday night...
Should remain generally dry during this timeframe, though can
not rule out a few isolated showers or even a possible afternoon
thunderstorm across the northern tier of Mass at times. Expect
seasonal temps with winds shifting to light S-SW. Patchy late
night/early morning fog once again Sun night.
Monday through Wednesday...
Another H5 short wave starts to shift SE across the western
Great Lakes early next week, which will bring SW winds back
across the region. Will see increased humidity levels again.
Diurnal instability will also make another appearance each day,
especially across the interior. As the H5 trough digs to the W
of the region, will see general southerly wind flow in place by
late Mon or Tue. Have carried slight chance to low chance POPs
each day mainly away from the coastal plain. With the increasing
humidity, may also see brief heavy downpours in any convection.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
1815z Update...
Thru 00z...
Strongest T-storms thru 00z will be over southwest MA (KBAF)
into CT and may bleed across the border into western RI and
nearby coastal waters. Wind gusts up to 50 kt and torrential
downpours are the main hazards. MVFR-VFR will accompany the
T-storms. Farther east into central and eastern MA, low clouds
and fog will preclude T-storms from entering this region or
significantly weakening storms. Expect marginal IFR-MVFR
conditions across this area.
After 00z...
Thunderstorms will be focused early this evening along the south
coast of RI/MA and the nearby ocean waters, then shifting
farther offshore later this evening and overnight. NNE winds
overspread the entire region. IFR-MVFR conditions likely across
most of the region with lowest cigs/vsbys across RI and eastern
MA.
Friday...
MVFR most likely with risk of showers increasing during the day
from west to east. Northeast winds 5-10 kt all terminals.
KBOS Terminal...NNE winds continue along with marginal MVFR-
IFR conditions. T-storms likely remain southwest of KBOS with
just VCSH near Logan thru 00z.
KBDL Terminal...strong storms possible 18z-00z with wind gusts
up to 50 kt possible along with torrential downpours.
Outlook /Friday Night through Monday/...
Low to moderate confidence each day.
Friday night...
Expect mainly IFR CIGs through the night. Areas of MVFR-IFR
VSBYs in areas of fog, mainly in normally prone inland
locations, with patchy fog along the coast. Scattered
showers/isolated thunderstorms mainly across central and western
areas early, shifting E around or after midnight. Light E-NE
winds.
Saturday-Saturday night...
MVFR-IFR CIGs improving to VFR from W-E through midday, but may
linger most of the day across eastern areas Saturday. MVFR- IFR
VSBYs improve to VFR by around mid morning. Light E-NE winds
early, becoming W-NW by around midday and through the afternoon.
Remaining dry Sat night, but CIGS/VSBYS lower to MVFR-IFR in
areas of low clouds and fog, which should improve toward
daybreak.
Sunday and Monday...
Mainly VFR Sunday and Monday. A few showers/thunderstorms with
local MVFR conditions may move into N and central Mass mainly
near and north of the Mass Pike Sunday afternoon/night, then
remain across the interior into Monday. Areas of fog with MVFR-
IFR conditions during the late night and early morning hours
each day. Light S-SW winds Sunday/Sunday night, becoming S-SE on
Monday.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
Today... Low-moderate confidence.
Winds and seas will continue to be low today and Friday. Poor
visibility in locally dense fog will affect the waters this
morning. Showers/t-storms with locally heavy downpours will be a
concern again this afternoon and evening, with strong wind gusts
possible. Best chance will be on the southern waters.
Tonight and Friday... Low-moderate confidence.
Cold front moves south of the southern waters tonight. Expect
northeast winds across all waters but with gusts 20 knot or
less and seas less than 5 feet. Continued risk of heavy showers
and a few t-storms.
Outlook /Friday Night through Monday/...Moderate confidence.
Friday night...
Expect light E-NE winds, shifting to N across the eastern
waters after midnight. Seas 4 ft or less. Visibility
restrictions in areas of fog and scattered showers/thunderstorms
with areas of heavy rainfall.
Saturday and Saturday night...
Generally light winds, mostly from the N-NE then will shift to
NW across the southern waters Sat afternoon, then becoming SW
Sat night. Seas remain 4 ft or less, highest on the southern
waters. Visibility restrictions in areas of fog through mid
morning Sat, then again Sat night. A few leftover showers
through midday Saturday on the eastern waters, otherwise dry.
Sunday through Monday...
S-SW winds 10 kt or less Sunday and Sunday night, then backing
to SE Monday. Seas 3 ft or less. Local visibility restrictions
in late night/early morning fog mainly on the near shore waters
each day. A few showers/thunderstorms may move across the
eastern waters off Cape Ann Sunday, then S and E of Nantucket
Monday.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 8 PM EDT this evening for CTZ002>004.
MA...Flash Flood Watch until 8 PM EDT this evening for MAZ008>011-
017-018-020-021.
RI...Flash Flood Watch until 8 PM EDT this evening for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...Nocera
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...Nocera/EVT
MARINE...WTB/EVTHazardous weather outlook, Jul 13, 1:01 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
201 PM EDT Thu Jul 13 2017
MAZ002>007-012>016-019-022>024-026-RIZ008-141815-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-Barnstable MA-
Dukes MA-Nantucket MA-Northern Middlesex MA-Block Island RI-
201 PM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, western Massachusetts and southern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ008>011-141815-
Hartford CT-Tolland CT-Windham CT-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
201 PM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ017-018-020-021-RIZ001>007-141815-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
201 PM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-141815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
201 PM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 13, 12:20 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
120 PM EDT THU JUL 13 2017
CTZ004-RIZ001-002-131745-
Windham CT-Northwest Providence RI-Southeast Providence RI-
120 PM EDT THU JUL 13 2017
...Strong Thunderstorm Developing in Northeast
Connecticut...
At 119 PM EDT, Doppler radar was tracking a developing strong
thunderstorm over Killingly, or 8 miles north of Plainfield, moving
east at 35 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm as it approaches Rhode Island through 145 PM.
Locations impacted include...
Cranston, Johnston, Plainfield, Killingly, Scituate, Glocester,
Brooklyn, Foster, Pomfret and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4177 7193 4186 7193 4186 7152 4173 7153
4173 7158
TIME...MOT...LOC 1719Z 276DEG 32KT 4181 7185
JWDSpecial weather statement, Jul 13, 1:21 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
221 PM EDT THU JUL 13 2017
RIZ003-004-006-131845-
Washington RI-Eastern Kent RI-Western Kent RI-
221 PM EDT THU JUL 13 2017
...Strong Thunderstorm in Western Rhode Island...
At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hopkinton, or 11 miles south of Coventry, moving east at 30 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Warwick, South Kingstown, North Kingstown, Narragansett, East
Greenwich, Hopkinton, Richmond, Exeter and West Greenwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4147 7179 4160 7179 4165 7144 4146 7143
TIME...MOT...LOC 1821Z 267DEG 28KT 4154 7173
JWD
Special weather statement, Jul 13, 1:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
228 PM EDT THU JUL 13 2017
CTZ003-004-131915-
Tolland CT-Windham CT-
228 PM EDT THU JUL 13 2017
...Strong Thunderstorm in Southern Tolland County...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andover, or 7 miles southeast of Manchester, moving east at 30 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Mansfield, Windham, Plainfield, Willimantic, Coventry, Hebron,
Brooklyn, Lebanon, Columbia, Canterbury, Bolton, Pomfret, Andover,
Chaplin, Hampton, Eastford and Scotland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4179 7243 4185 7196 4166 7195 4167 7218
4171 7224 4169 7227 4167 7227 4168 7242
TIME...MOT...LOC 1827Z 267DEG 28KT 4173 7239
JWD